Gastrointestinal hemorrhage due to complicated gastroduodenal ulcer disease in liver transplant patients taking sirolimus

Alastair D. Smith, Diane Bai, Carlos E. Marroquin, Janet E. Tuttle-Newhall, Dev M. Desai, Bradley H. Collins, Andrew Muir, Paul C. Kuo, John McHutchison, Don C. Rockey

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

Sirolimus is emerging as a popular immunosuppressive agent for patients undergoing solid organ and pancreatic cell transplantation. Here, we report the clinical courses of three patients receiving sirolimus who developed aggressive gastroduodenal ulcer disease. One patient died from massive gastrointestinal bleeding, and ulcers in the other two patients healed only after discontinuation of sirolimus. We propose that the mechanism underlying this severe ulcer diathesis, and poor ulcer healing, was linked to the well-known inhibitory effects of sirolimus on wound healing. We propose that sirolimus should be used carefully (or even withheld) in patients with known or previous ulcer disease, and further that it should be used prudently and/or in conjunction with aggressive prophylaxis therapy in those at risk for ulcer disease.

Original languageEnglish (US)
Pages (from-to)250-254
Number of pages5
JournalClinical Transplantation
Volume19
Issue number2
DOIs
StatePublished - Apr 1 2005

Keywords

  • Bleeding
  • Gastric ulcer
  • Rapamycin
  • Wound healing

ASJC Scopus subject areas

  • Transplantation

Fingerprint Dive into the research topics of 'Gastrointestinal hemorrhage due to complicated gastroduodenal ulcer disease in liver transplant patients taking sirolimus'. Together they form a unique fingerprint.

Cite this